Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 207, NWS Denver/Boulder, CO

August 29, 2011Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 29, 2011, 5:28 PM MDT for Sedgwick County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2011, 5:28 PM MDT (23:28 UTC)
Expired
Aug 29, 2011, 5:57 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 176 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 157 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
157 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WUUS55 KBOU 292328
SVRBOU
COC115-300015-
/O.NEW.KBOU.SV.W.0207.110829T2328Z-110830T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 6
  MILES SOUTH OF OVID...OR 10 MILES SOUTHWEST OF JULESBURG...MOVING
  EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SIXTEEN-MILE CORNER...SEDGWICK...OVID AND MARKS BUTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4098 10208 4075 10208 4076 10258 4099 10254
TIME...MOT...LOC 2328Z 290DEG 13KT 4088 10239
WIND...HAIL 60MPH 1.25IN

$$


DANKERS
1 follow-up statement
478 
WWUS55 KBOU 292357
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT MON AUG 29 2011

COC115-300006-
/O.CAN.KBOU.SV.W.0207.000000T0000Z-110830T0015Z/
SEDGWICK CO-
557 PM MDT MON AUG 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  HEAVY RAINFALL WILL BE 
POSSIBLE OVER THE SOUTHEAST CORNER OF SEDGWICK COUNTY THROUGH ABOUT 
620 PM. 

LAT...LON 4098 10208 4075 10208 4076 10258 4099 10254
TIME...MOT...LOC 2356Z 290DEG 13KT 4082 10223

$$


DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:59 PM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 29, 2:59 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
259 PM MDT MON AUG 29 2011

.SHORT TERM...SCATTERED CONVECTION ACROSS MOUNTAINS AND ALONG
BOUNDARY FROM MORGAN COUNTY THROUGH EASTERN ADAMS AND EASTERN
ARAPAHOE COUNTIES INTO CENTRAL ELBERT COUNTY. STORMS ISOLATED
ELSEWHERE AS AIRMASS A BIT CAPPED AS NOTED BY ACARS SOUNDINGS.
FAIRLY DECENT SHEAR OVER THE FAR NORTHEAST PLAINS EAST OF THE
BOUNDARY WHERE SURFACE DEWPOINTS HOVERING AROUND 60 DEGREES. STILL
SOME POTENTIAL FOR A FEW STORMS REACHING SEVERE LIMITS WITH HAIL AND
GUSTY WINDS THE MAIN CONCERNS. OTHERWISE STORMS TO PRODUCE BRIEF
HEAVY RAIN AS CURRENT IPW VALUES HOVERING AROUND 1.2 INCHES...THOUGH
STORM MOVEMENT AROUND 12 KTS SHOULD LIMIT STORM THREAT. LATEST
MODELS INDICATING CONVECTION SHOULD END ACROSS THE AREA BY MIDNIGHT
AS DRIER AIR EXPECTED TO MOVE ACROSS THE REGION. THE LATEST HRRR
SUGGEST A FEW STORMS TO LINGER OVER THE NORTHEAST CORNER THROUGH
09Z. NOT SURE IF THIS WILL PAN OUT...BUT WILL LEAVE A SLIGHT CHANCE
GOING IN THAT AREA THROUGH 09Z. LATEST RUC SUGGESTS A RETURN OF LOW
LEVEL MOISTURE AS FAR WEST AS EASTERN ADAMS AND EASTERN ARAPAHOE
COUNTIES. THIS LOOKS A BIT OVERDONE BASED ON THE OTHER MODELS. FOR
NOW WILL NOT ADD ANY FOG THE GRIDS. ON TUESDAY...MODELS SHOW UPPER
LEVEL RIDGE BUILDING NORTH OVER COLORADO WITH MOST OF THE MOISTURE
SOUTH OF THE CFWA. FORECAST SOUNDINGS SHOW IPW VALUES RANGING FROM
SIX TENTHS OF AN INCH ALONG THE FOOTHILLS TO THREE QUARTERS OF AN
INCH OVER LINCOLN COUNTY. IN ADDITION...SOUNDINGS ALSO SHOW AIRMASS
ACROSS PLAINS CAPPED WHICH WILL LIMIT STORM CHANCES. SO BEST CHANCES
FOR STORMS TO BE OVER THE MOUNTAINS AND ALONG THE PALMER DIVIDE.
THIS ALREADY NOTED IN CURRENT FORECAST GRIDS...SO NO CHANGES NEEDED.
LATEST TEMPERATURE AND THICKNESS PROGS AS WELL AS GUIDANCE SHOW
HIGHS IN THE 90S AGAIN ACROSS THE PLAINS. WITH LESS CLOUDS EXPECTED
THIS LOOKING REASONABLE. CURRENT TEMPERATURE GRIDS IN LINE WITH
GUIDANCE...NO CHANGES NEEDED AT THIS TIME.

.LONG TERM...THE THERMAL RIDGE WILL REMAIN OVER COLORADO THROUGH
THURSDAY...WHILE THE UPPER RIDGE MIGRATES TO THE SOUTHERN
PLAINS...AND COLORADO WILL EXPERIENCE SOUTHWEST FLOW ALOFT.
TEMPERATURES WILL CONTINUE ABOVE NORMAL WITH HIGHS IN THE 90S BOTH
DAYS.  MOISTURE WILL BE LIMITED...AND THUNDERSTORMS WILL BE FOUND
MOSTLY OVER THE HIGH COUNTRY.

THURSDAY NIGHT INTO FRIDAY WE SEE A CHANGE AS THE UPPER TROUGH WILL
SWEEP ACROSS THE NORTHERN ROCKIES IN SEVERAL PARTS.  THE BEST CHANCE
OF PRECIPITATION ON THE PLAINS MAY OCCUR IN ASSOCATION WITH THIS
TROUGH...ON THURSDAY NIGHT.  THE TROUGH WILL ALSO USHER IN COOLER
TEMPERATURES THAT WILL LINGER RIGHT THROUGH THE WEEKEND...SO HIGHS
WILL BE BACK TOWARDS SEASONAL VALUES IN THE 80S.  POPS WILL BE LOW
FRIDAY AND SATURDAY...THEN THE UPPER RIDGE WILL NOSE NORTHWARD
ACROSS THE ROCKIES SUNDAY AND MONDAY...WITH A CORRESPONDING INCREASE
IN MID LEVEL MOISTURE AND CONVECTION.

&&

.AVIATION...SCATTERED THUNDERSTORMS ALONG FOOTHILLS AND EAST OF THE
DENVER AREA. STILL A POSSIBILITY OF STORMS AFFECT THE AREA AIRPORTS.
FOR NOW WILL CONTINUE WITH THE VCTS AND TEMPO VARIABLE WIND GUSTS TO
30 KTS THROUGH ROUGHLY 02Z. VFR CONDITIONS SHOULD PREVAIL...WITH A
CHANCE OF CEILINGS AROUND 6000 FEET AGL. AFTER 03Z...THE STORMS
SHOULD BE EAST OF THE AREA WITH DECREASING CLOUDS. SHOULD SEE WINDS
SHIFTING TO THE SOUTHWEST AS DRAINAGE FLOW DEVELOPS. LATEST RUC
SUGGESTS A WESTERLY PUSH OF LOW CLOUDS AND PERHAPS FOG TO JUST EAST
OF KDIA BY 05Z. THIS APPEARS A BIT OVERDONE AS LATEST NAM AND GFS
KEEP THIS LOW LEVEL MOISTURE FURTHER EAST. WILL KEEP OUT ANY MENTION
OF LOW CLOUDS OR FOG IN THE UPCOMING TAFS. ON TUESDAY...DRIER AIR
EXPECTED ACROSS THE AREA WITH ONLY A SLIGHT CHANCE FOR STORMS ALONG
THE FOOTHILLS AND PALMER DIVIDE AFTER 18Z.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS TO CONTINUE THROUGH THE
EVENING. WITH PRECIPITABLE WATER VALUES AROUND 1.2 INCHES...SOME OF
THE STORMS WILL PRODUCE HEAVY RAIN. STILL THE POTENTIAL FOR UP TO
1.5 INCHES IN AN HOUR ON THE PLAINS...WITH THREE QUARTERS OF AN INCH
IN 30 MINUTES POSSIBLE IN THE MOUNTAINS. BUT CURRENT STORM MOTION OF
AROUND 12 KTS WILL LIMIT FLOOD THREAT...THOUGH MINOR FLOODING
POSSIBLE IN THE BURN AREAS ALONG THE FOOTHILLS. DRIER AND MORE
STABLE CONDITIONS EXPECTED TUESDAY WITH ONLY A SLIGHT CHANCE OF
STORMS ACROSS THE MOUNTAINS AND FOOTHILLS AND ALONG THE PALMER
DIVIDE. FLOOD THREAT LOW DUE TO THE DRIER AIRMASS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

D-L/RTG
Hazardous weather outlook, Aug 29, 11:01 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT MON AUG 29 2011

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT MON AUG 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
MOUNTAINS AND FOOTHILLS...SPREADING ONTO THE PLAINS DURING THE
AFTERNOON. SOME OF THE STORMS WILL PRODUCE BRIEF HEAVY ALONG WITH
GUSTY WINDS. ALTHOUGH THE THREAT OF FLOODING REMAINS LOW...MINOR
FLOODING COULD OCCUR IN THE BURN AREAS ALONG THE FOOTHILLS. ACROSS
THE PLAINS...THERE IS A CHANCE THAT A FEW STORMS COULD PRODUCE HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

IT IS LOOKING MOSTLY DRY THROUGH THE PERIOD...WITH ISOLATED MAINLY
MOUNTAIN THUNDERSTORMS NEARLY EVRY DAY.  IT WILL CONTINUE TO BE HOT
THROUGH THURSDAY...THEN NEAR SEASONAL TEMPERATURES FRIDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

D-L/RTG

In the hours before

Special weather statement, Aug 29, 3:37 PM MDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
337 PM MDT MON AUG 29 2011

COZ044-045-049-292215-
WASHINGTON COUNTY CO-MORGAN COUNTY CO-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
337 PM MDT MON AUG 29 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  WEST CENTRAL WASHINGTON COUNTY
  SOUTHEASTERN MORGAN COUNTY
  EASTERN ADAMS COUNTY

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 6 MILES SOUTHEAST OF ADENA...OR 20 MILES SOUTH OF FORT
MORGAN...MOVING EAST AT 15 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WOODROW...
WOODLIN SCHOOL...TWELVE-MILE CORNER...SHAMROCK...GARY...ADENA SCHOOL
AND ADENA.

A STORM SPOTTER NEAR ADENA...IN SOUTHERN MORGAN COUNTY HAS REPORTED
DIME TO PENNY SIZED HAIL WITH THESE THUNDERSTORMS.  HEAVY RAIN...UP
TO THREE-QUARTERS OF AN INCH IN 30 MINUTES WILL ALSO BE POSSIBLE
FROM THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY ALSO OCCUR WITH THIS STORM...WHICH MAY FLOOD
LOW-LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 4017 10349 3977 10348 3977 10396 4017 10388
TIME...MOT...LOC 2135Z 268DEG 13KT 3997 10379

DANKERS
Local storm report, Aug 29, 4:16 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
416 PM MDT MON AUG 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             1 SSW OVID              40.94N 102.39W
08/29/2011  M1.00 INCH       SEDGWICK           CO   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:44 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Elbert91 min
Aug 28, 9:20 PM MDTAreal Flood AdvisoryBOUArapahoe, Elbert, Lincoln115 min
Aug 29, 1:10 AM MDTAreal Flood AdvisoryBOUWeld95 min
Aug 29, 3:07 PM MDTSevere Thunderstorm WarningBOUSedgwick23 min
Aug 29, 3:37 PM MDTSpecial Weather StatementBOUMorgan38 min
Aug 29, 5:11 PM MDTAreal Flood AdvisoryBOULogan, Weld94 min
Aug 29, 5:20 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.